Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Lubbock, TX

March 18, 2020Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 18, 2020, 5:26 PM CDT for Lubbock County, Texas. It was in force for 49 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2020, 5:26 PM CDT (22:26 UTC)
Expired
Mar 18, 2020, 6:15 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 22 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:29 PM CDTHAIL 15 S Wolfforth, TX
Mar 18, 5:31 PM CDTHAIL 1.55 S Wolfforth, TX
Mar 18, 5:37 PM CDTHAIL 1.252 Ese Wolfforth, TX
Mar 18, 5:51 PM CDTHAIL 2.255 Sw Lubbock, TX
Mar 18, 5:55 PM CDTHAIL 1.53 Wsw Lubbock, TX1.5 HAIL NEAR 28TH AND SLIDE
Mar 18, 6:02 PM CDTHAIL 1.251 W Lubbock, TXCORE OF HAILSTONE WAS AROUND 1 WITH SPIKES NEAR 1.25 DIAMETER.
Mar 18, 6:05 PM CDTHAIL 1.53 W Lubbock, TXPUBLIC REPORTED MEASURED HAIL 1-1.5 DIAMETER HAIL
Mar 18, 6:11 PM CDTHAIL 1.252 Ne Wolfforth, TXHALF DOLLAR SIZE HAIL CONFIRMED NEAR MARSHA SHARP FWY AND WEST LOOP 289

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS54 KLUB 182226
SVRLUB
TXC303-182330-
/O.NEW.KLUB.SV.W.0009.200318T2226Z-200318T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
526 PM CDT Wed Mar 18 2020

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lubbock County in northwestern Texas...

* Until 630 PM CDT.

* At 525 PM CDT, a severe thunderstorm was located 4 miles south of
  Wolfforth, or 11 miles southwest of Lubbock, moving north at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
  International Airport, Downtown Lubbock, Lubbock South Plains Mall,
  Reese Center and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 10208 3347 10208 3373 10206 3368 10178
      3342 10193
TIME...MOT...LOC 2225Z 185DEG 13KT 3345 10201 

HAIL...1.00IN
WIND...60MPH
 
$$

55
7 follow-up statements
069 
WWUS54 KLUB 182233
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
533 PM CDT Wed Mar 18 2020

TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
533 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN LUBBOCK COUNTY...

At 532 PM CDT, a severe thunderstorm was located over Wolfforth, or
10 miles southwest of Lubbock, moving north at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Lubbock South Plains Mall,
Reese Center and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 10206 3347 10207 3373 10206 3368 10178
      3345 10191
TIME...MOT...LOC 2232Z 185DEG 13KT 3348 10201 

HAIL...1.50IN
WIND...60MPH
 
$$

55
268 
WWUS54 KLUB 182239
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
539 PM CDT Wed Mar 18 2020

TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
539 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN LUBBOCK COUNTY...

At 539 PM CDT, a severe thunderstorm was located over Wolfforth, or 8
miles southwest of Lubbock, moving north at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Lubbock South Plains Mall,
Reese Center and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 10204 3372 10202 3368 10178 3348 10189
TIME...MOT...LOC 2239Z 185DEG 13KT 3351 10201 

HAIL...2.00IN
WIND...60MPH
 
$$

55
068 
WWUS54 KLUB 182247
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
547 PM CDT Wed Mar 18 2020

TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
547 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL LUBBOCK COUNTY...

At 547 PM CDT, a severe thunderstorm was located over Wolfforth, or 7
miles west of Lubbock, moving north at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lubbock, Shallowater, Texas Tech University, Lubbock International
Airport, Downtown Lubbock, Lubbock South Plains Mall and Lubbock
Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3354 10201 3372 10200 3368 10178 3355 10185
      3352 10187
TIME...MOT...LOC 2247Z 185DEG 13KT 3354 10201 

HAIL...2.00IN
WIND...70MPH
 
$$

55
267 
WWUS54 KLUB 182253
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
553 PM CDT Wed Mar 18 2020

TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
553 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL LUBBOCK COUNTY...

At 552 PM CDT, a severe thunderstorm was located over Reese Center,
or 7 miles west of Lubbock, moving north at 35 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lubbock, Shallowater, Texas Tech University, Lubbock International
Airport and Downtown Lubbock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3357 10197 3372 10198 3368 10178 3355 10185
TIME...MOT...LOC 2252Z 185DEG 13KT 3356 10201 

HAIL...2.50IN
WIND...70MPH
 
$$

55
695 
WWUS54 KLUB 182302
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
602 PM CDT Wed Mar 18 2020

TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
602 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL LUBBOCK COUNTY...

At 601 PM CDT, a severe thunderstorm was located over Reese Center,
or 7 miles west of Lubbock, moving north at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Lubbock, Lubbock International Airport and Downtown Lubbock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3359 10191 3370 10190 3368 10178 3358 10183
TIME...MOT...LOC 2301Z 185DEG 13KT 3360 10201 

HAIL...1.00IN
WIND...70MPH
 
$$

55
804 
WWUS54 KLUB 182309
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
609 PM CDT Wed Mar 18 2020

TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
609 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL LUBBOCK COUNTY...

At 609 PM CDT, a severe thunderstorm was located over Reese Center,
or 8 miles northwest of Lubbock, moving north at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Lubbock and Lubbock International Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 10185 3369 10184 3368 10178 3362 10181
TIME...MOT...LOC 2309Z 185DEG 13KT 3363 10201 

HAIL...1.00IN
WIND...70MPH
 
$$

55
139 
WWUS54 KLUB 182315
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
615 PM CDT Wed Mar 18 2020

TXC303-182325-
/O.CAN.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
615 PM CDT Wed Mar 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUBBOCK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3363 10185 3369 10184 3368 10178 3362 10181
TIME...MOT...LOC 2314Z 185DEG 13KT 3365 10201 

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:47 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 2:47 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
247 PM CDT Wed Mar 18 2020

.SHORT TERM...
Rain showers and severe thunderstorms remain a concern this
evening into tonight across much of the area.

GOES-East WV shows a low just off the CA coast with a strong
shortwave trough rounding the eastern edge of the low aided by a
strong upper level jet. As the afternoon progresses this shortwave
trough will continue to move eastward as the parent low is
absorbed by an upper level low over NV. Simultaneously the
subtropical moisture plume will continue to draw moisture into
the Desert SW and then into our region helping dewpoints slowly
climb into the low 60s. Slowly increasing dewpoints will combine
with diurnal heating to create an unstable environment. This
instability will be met by broad upper level divergence ahead of
the shortwave to create isolate to scattered rain showers and
thunderstorms. CAMS models suggest this storm development will be
somewhat disorganized at the start and favoring the warm sector,
but precip/storm coverage will largely ramp up later in the
evening, peaking overnight.

Little change overall in the convective parameters.... MUCAPE
values continue to be between 1300 to 2000 J/kg with deep layer
shear values near 45 knots to as high as 55 knots. Low level wind
shear however remains modest at best. This combination will
support the potential for large hail and severe wind gusts with
storms that do develop. Tornadoes will also be possible if LLWS
values can increase through the utilization of residual
boundaries. As the main upper low moves eastward the associated
Pacific cold front will move through the region. The cold front
will provide even more lift resulting in the possibility of
another round of severe storms early tomorrow morning.

The severe weather threat will quickly come to an end after the
passage of the cold front tomorrow morning. Strong winds are
expected behind the front through the day Thursday with values
near Wind Advisory levels. For now will hold off issuing a wind
advisory given the weather concerns for tonight.

.LONG TERM...
After all the busy weather Tonight and Tomorrow, things will
settle down for the most part through the rest of the forecast.
Behind the Pacific front and strong winds tomorrow will be a
colder polar front which will arrive in the early morning hours
Friday. We will probably see breezy conditions immediately behind
the front but wind speeds should decrease as the frontal zone
deepens over the area through the day. High temperatures will
drop back into the upper 40s to lower 50s on Friday and Saturday
with most of the Caprock seeing a freeze Friday morning and all
but the far southeastern Rolling Plains with a freeze Saturday
morning.

Zonal flow will then set up for the rest of the forecast with a
few weak disturbances moving over the region. We will warm back
into the 60s for Sunday and then temperatures will warm back into
the 70s for much of next week. The warm-up on Sunday will take
place ahead of the strongest shortwave that will move across the
area and southeasterly surface flow develops as surface pressure
falls occur ahead of the shortwave. Unfortunately the best
moisture return will take place late in the day and will only give
the Rolling Plains a chance of showers before the lift is east of
the area Saturday night. After that, we should remain dry as a
weak sloshing dryline develops allowing moisture to mix east
through the day and then attempt to mix back west as the boundary
layer decouples. All in all, a relatively quiet week next week
weather-wise compared to how this week has gone so far...

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/14
Hazardous weather outlook, Mar 18, 8:11 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
811 AM CDT Wed Mar 18 2020

TXZ021>044-191315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
811 AM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A couple of rounds of strong to severe thunderstorms, capable of
producing locally heavy rainfall, will be possible from very late
this afternoon through late tonight. Initially, isolated to scattered
thunderstorms early this evening will be capable of producing 2 inch
diameter hail, wind gusts to 60 mph and perhaps an isolated tornado.
A second more widespread cluster or line of storms will race
eastward across parts of the area late this evening. Damaging winds
to 70 mph will be the great threat with this late evening activity,
though ping pong ball sized hail and a brief tornado to two will also
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong westerly winds, sustained at 25 to 40 mph, are likely for
much of the South Plains region on Thursday. These winds may also
loft areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:47 PM CDTDense Fog AdvisoryLUBBailey, Briscoe, Castro, Childress, Cottle, Crosby and 16 more11 hr
Mar 18, 5:48 PM CDTAreal Flood AdvisoryLUBLubbock117 min
Mar 18, 5:48 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle57 min
Mar 18, 6:02 PM CDTSevere Thunderstorm WarningLUBCottle58 min
Mar 18, 6:07 PM CDTAreal Flood AdvisoryLUBChildress, Cottle3 hr
Mar 18, 6:28 PM CDTAreal Flood AdvisoryLUBCottle, King3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.